We read the article “Propofol Infusion Syndrome: A Rare Complication With Potentially Fatal Results” (June 2008:18–27). The authors are to be commended on bringing to light the life-threatening consequences of propofol infusion syndrome. In one of our institutions 6 years ago, we were using high-dose propofol for intracranial pressure (ICP) control and experienced similar detrimental outcomes as the authors did in the 2 case studies. After an extensive review of the literature by our trauma services quality review, the use of propofol in doses greater than 50 μg/kg/min is limited to 48 hours and, when used, requires frequent monitoring of laboratory values and pH. Our team uses the tier approach described below so as not to rely on one sole therapy to control ICP.

Although we are in agreement with the authors in regards to the potential adverse effects...

You do not currently have access to this content.